0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Ibuprofen and Psychotic Exacerbation
NACHUM KATZ, M.D.; ZVI ZEMISHLANY, M.D.; ABRAHAM WEIZMAN, M.D.
Am J Psychiatry 2002;159:1606-a-1607. doi:10.1176/appi.ajp.159.9.1606-a

To the Editor: Nonsteroidal anti-inflammatory drugs may cause psychiatric symptoms in some patients (1, 2). This side effect has been recognized for ibuprofen, a prostaglandin synthesis inhibitor, and several other nonsteroidal anti-inflammatory drugs. Both de novo transient psychoses and emergence of a first psychotic episode have been described (3). To the best of our knowledge, there are no reports of psychotic exacerbation due to nonsteroidal anti-inflammatory drugs in schizophrenia patients maintained with antipsychotics. We recently encountered a patient with paranoid schizophrenia who developed a psychotic exacerbation after short-term treatment with ibuprofen for backache.

Mr. A, a 27-year-old man, had had DSM-IV paranoid schizophrenia for 4 years. He was originally treated with risperidone, 1–4 mg/day; he had been treated for the last 2 years with risperidone, 2 mg/day. He was in remission, without psychotic symptoms, and living at home.

Mr. A was instructed to take ibuprofen for backache, two 200-mg tablets each evening and an additional tablet in the morning. By noon, he was manifesting flight of ideas, pressure of speech, and difficulty concentrating. He felt very tired but was very agitated and unable to sleep. He also had feelings of grandeur and paranoid and bizarre delusions. He had no perceptual disturbances but had some insight into his mental condition. Mr. A ingested another tablet of ibuprofen, and after a short time, he experienced extreme aggravation. On emergency consultation with his psychiatrist, he stopped taking ibuprofen. Within 48 hours, his psychotic symptoms had disappeared.

This patient had a psychotic episode characterized by prominent delusions and manic features. The symptoms were linked in time to his ibuprofen exposure and cleared up completely soon after this treatment was stopped. There was no suggestion of other etiological factors, such as physical disease or drug or alcohol abuse. The patient’s health was maintained with a stable dose of risperidone and no change in drug treatment.

A possible link between prostaglandins and psychotic symptoms has been suggested (4, 5). The molecular mechanisms involved in ibuprofen-induced mental status changes are unclear but may be related to a direct effect on brain activity or to an inhibitory effect on brain cyclooxygenase, prostaglandins, and neurotransmitters (6). This is the first report of which we are aware of a psychotic exacerbation in response to a nonsteroidal anti-inflammatory drug in a well-treated remitted schizophrenia patient. Health care professionals should be aware that nonsteroidal anti-inflammatory drug treatment can be associated with psychotic exacerbation in some schizophrenia patients.

Browning CH: Nonsteroidal anti-inflammatory drugs and severe psychiatric side effects. Int J Psychiatry Med  1996; 26:25-34
[PubMed]
[CrossRef]
 
Jiang HK, Chang DM: Non-steroidal anti-inflammatory drugs with adverse psychiatric reactions: five case reports. Clin Rheumatol  1999; 18:339-345
[PubMed]
[CrossRef]
 
Griffith JD, Smith CH, Smith RC: Paranoid psychosis in a patient receiving ibuprofen, a prostaglandin synthesis inhibitor: case report. J Clin Psychiatry  1982; 43:499-500
[PubMed]
 
Gross HA, Dunner DL, Lafleur D, Meltzer HL, Muhlbauer HL, Fieve RR: Prostaglandins: a review of neurophysiology and psychiatric implications. Arch Gen Psychiatry  1977; 34:1189-1196
[PubMed]
 
Sussman N, Magid S: Psychiatric manifestations of nonsteroidal anti-inflammatory drugs. Primary Psychiatry  2000; 7:26-30
 
Tharumaratnam D, Bashford S, Kahn SA: Indomethacin induced psychosis. Postgrad Med J  2000; 76:736-737
[PubMed]
[CrossRef]
 
+

References

Browning CH: Nonsteroidal anti-inflammatory drugs and severe psychiatric side effects. Int J Psychiatry Med  1996; 26:25-34
[PubMed]
[CrossRef]
 
Jiang HK, Chang DM: Non-steroidal anti-inflammatory drugs with adverse psychiatric reactions: five case reports. Clin Rheumatol  1999; 18:339-345
[PubMed]
[CrossRef]
 
Griffith JD, Smith CH, Smith RC: Paranoid psychosis in a patient receiving ibuprofen, a prostaglandin synthesis inhibitor: case report. J Clin Psychiatry  1982; 43:499-500
[PubMed]
 
Gross HA, Dunner DL, Lafleur D, Meltzer HL, Muhlbauer HL, Fieve RR: Prostaglandins: a review of neurophysiology and psychiatric implications. Arch Gen Psychiatry  1977; 34:1189-1196
[PubMed]
 
Sussman N, Magid S: Psychiatric manifestations of nonsteroidal anti-inflammatory drugs. Primary Psychiatry  2000; 7:26-30
 
Tharumaratnam D, Bashford S, Kahn SA: Indomethacin induced psychosis. Postgrad Med J  2000; 76:736-737
[PubMed]
[CrossRef]
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 8.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 8.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 5.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 1.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 10.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
PubMed Articles